Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 27, NWS Marquette, MI

September 27, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 27, 2018, 4:08 AM EDT for Schoolcraft County, Michigan. It took effect at Sep 27, 2018, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2018, 4:08 AM EDT (08:08 UTC)
In effect from
Sep 27, 2018, 8:00 AM EDT
Expired
Sep 27, 2018, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WHUS43 KMQT 270808
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
408 AM EDT Thu Sep 27 2018

MIZ014-280200-
/O.NEW.KMQT.BH.S.0027.180927T1200Z-180928T0200Z/
Southern Schoolcraft-
408 AM EDT Thu Sep 27 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

* For Southern Schoolcraft County: Current related fatalities and
  rescues in the past have occurred during wave conditions similar
  to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Titus

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 4:06 AM EDT, 2 minutes earlier.

Area forecast discussion, Sep 27, 4:06 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
406 AM EDT Thu Sep 27 2018

.SHORT TERM...(This evening through Thursday)
Issued at 414 PM EDT WED SEP 26 2018

WV imagery and RAP analysis indicated a broad mid/upper level trough
from north central Canada and Hudson Bay through the cntrl CONUS
resulting in westerly flow through the northern Great Lakes.
Upstream shortwaves were located over srn Manitoba and nrn Alberta.
With 850/700 mb temps to around 1C/-10C, sct/isold diurnal that
developed over wrn Upper Michigan were gradually shifting to the
east.

Tonight, The diurnal -shra should continue to move off to the east
and weaken this evening as the 700 mb trough exits the area.
Expect showers over nw MN associated with 700-300 qvect conv ahead
of the Manitoba shortwave to gradually slide eastward into the
northwest half of Upper Michigan overnight. Otherwise, clouds will
increase and thicken over the rest of the area overnight. Persistent
sw winds to around 10 mph will also keep temps from dropping off too
far with readings remaining in the lower to mid 40s.

Thursday, the initial band of showers should weaken during the
morning over central Upper Michigan. As the second stronger shrtwv
moves in during the afternoon, the shower coverage will increase
over the west half by early afternoon and across the east through
the rest of the afternoon. With moderate southwest winds continuing,
highs will climb into the mid 50s west to the lower 60s south and
east.

.LONG TERM...(Friday through Wednesday)
Issued at 405 AM EDT THU SEP 27 2018

Beginning Fri into Fri evening...Models indicate a weak shortwave
will move across Upper Mi late Fri/Fri evening. With deep layer q-
vector convergence spreading across the area during the day, lake
enhanced showers for mostly wnw flow favored areas will continue as
850mb temps around -2C advect across Lake Superior. Also, will
probably see some expansion of scattered showers across the interior
during the afternoon/early evening as the shortwave and associated
cold front pass.

CAA drops 850mb temps down to -6C or colder by late Fri night/Sat
morning, improving lake effect processes. Wet bulb zero heights fall
below 500ft over higher terrain of west and north central, so if
there is in fact pcpn occurring, could see some snow flakes or
graupel at times with the rain showers. Deeper moisture moves across
western Lake Superior early in the evening and then overnight across
the e, aiding the showers. However, after the ribbon of deeper
moisture departs the w, model fcst soundings show abrupt drying
aloft and toward the sfc which should limit organized lake effect
bands from forming over western Lake Superior. So, despite 850mb
temps falling to around -6C, showers will likely be limited in
coverage. May end up with little/no pcpn closer to the shore and
better coverage well into the interior w where upsloping aids low-
level moistening. If clouds scatter out sufficiently in the
interior, a frost/freeze may be needed Sat night. Any ongoing lake
effect showers Sun morning will end during the day under the start
of waa.

To start next week, there will be a trough over the western CONUS in
the flow undercutting the anticyclone over AK. Several shortwave
impulses will eject downstream to the Great Lakes from this trough.
Meanwhile, moist flow will be improving off the Gulf of Mexico as a
result of the western trough and ridging over the se CONUS. Add the
strong temp contrast that will be present across the CONUS/southern
Canada and the stage should be set for the shortwaves to become
significant pcpn producers. Where the corridor of heaviest pcpn
occurs is still uncertain, but some portions of the Great Lakes
region will certainly be in the path. Would not be surprised to see
a couple of decent rain events for Upper MI in the late Sun to
Thu time period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 135 AM EDT THU SEP 27 2018

Although VFR conditions are currently prevailing, and is anticipated
to continue to prevail through much of the rest of the overnight
period, ceilings look to lower as the early morning hours approach.
Stratus deck accompanied by showers is expected to dominate
throughout much of the day, with the showers exiting off toward the
east by around sunset or shortly thereafter. A partial clearing
looks to occur for the tail end of this TAF period, with another
round of scattered showers/potentially reduced ceilings arriving
just beyond.

As for LLWS, not much change to this issuance with the western two
terminals in Upper Michigan looking a bit more likely than KSAW
through around dawn. Winds predominately SW will eventually become
more westerly this evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 414 PM EDT WED SEP 26 2018

Tonight into early Thursday, an approaching low pressure system from
the north will allow winds to become southwesterly at 20 to 30
knots. Expect winds to die down to 10 to 20 knots during the day on
Thursday, then becoming northwesterly 15 to 25 knots Thursday night
through Friday. Winds will remain between 15 and 25 knots through
the weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
  Gale Warning from 10 AM this morning to 8 PM EDT this evening
     for LMZ248-250.

&&

SHORT TERM...JLB
LONG TERM...Voss
AVIATION...lg
MARINE...JLB
Hazardous weather outlook, Sep 27, 3:54 AM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
354 AM EDT Thu Sep 27 2018

MIZ001>007-009>014-084-085-281100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
354 AM EDT Thu Sep 27 2018 /254 AM CDT Thu Sep 27 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a high risk of dangerous swimming conditions today for
the Lake Michigan beaches of Schoolcraft County. See the latest
Beach Hazards Statement for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a high swim risk over Lake Superior beaches in Alger
County on Friday.

Frost is expected inland late Friday night and again late
Saturday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-281100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
354 AM EDT Thu Sep 27 2018 /254 AM CDT Thu Sep 27 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-281100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
354 AM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Gales to 35 knots are expected today outside of the Bay of Green
Bay. See the latest marine weather message for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.